Kentucky, 2018

Hail and Damaging Wind in Kentucky, May 21, 2018

May 21, 2018 · NWS RLX · 2 events in 1 county or zone

Showers and thunderstorms formed on the afternoon of the 21st as a warm front lifted across the middle Ohio River Valley. One of the storms produced wind damage and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms formed on the afternoon of the 21st as a warm front lifted across the middle Ohio River Valley. One of the storms produced wind damage and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 21, 4:13 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 21, 4:13 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
513 PM EDT Mon May 21 2018

.SYNOPSIS...
Weak warm front moves northward today. Cold front crosses
Tuesday night. High pressure to end the work week but more
unsettled weather arrives in time for the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 510 PM Monday...Increased PoP across most of the area with
thunderstorms being more widespread than previously forecast.
Radar is indicating numerous outflow boundaries that have been
the focus for new convection to initiate. Some storms have been
able to reach severe limits and this threat will continue into
this evening until about sunset. Flash flooding is also a
concern at this time.

As of 145 PM Monday...

Front which was stalled near I-64 is starting to drift back
north early this afternoon... a trend which should continue
through the remaining of the afternoon. Starting to get showers
popping up near and south of the front which will also
gradually expand in the instability of the warm sector this
afternoon and drift northward into this evening. Also currently have
a cluster of showers and storms approaching the far NW forecast
area which. Models had been struggling a bit with activity
north of the front, but HRRR seems to have latched on to this
and carries it across the NW corner of the CWA over the next
couple hours. Shear is not all that great today -- 0-6km bulk
shear maxes out around 25kts across the west and north, but with
plenty of instability some storms may become strong to severe
with gusty outflow and hail the main threat. With slower storm
motion and precipitable water around 1.5 inches, any repetitive
cells could lead to isolated water concerns.

In a rather juicy atmosphere think at least some isolated to
scattered showers and storms will linger through the night so
kept POPs going.

A cold front will approach from the west late Tuesday. Ahead of
this front we should see areas of showers and thunderstorms
across the forecast area. Did go with an area of likely POPs
crossing from west to east through the day associated with an
upper level shortwave trough running out ahead of the surface
cold front. With lots of clouds around all day, instability is
pretty sparse, but with the upper level support and some
surface convergence an isolated stronger storm or two is
possible.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 344 PM Tuesday...

The cold front will pass through Tuesday night into Wednesday
morning with a good chance showers and a few thunderstorms. A
drier airmass moves in behind this front by Wednesday afternoon
and persists through Thursday night. Dewpoints drop into the 50s
behind the front so a dry and rather comfortable period is
expected Wednesday night through Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 344 PM Tuesday...

High pressure moves east of the area on Friday, and return flow
begins to transport increasing amounts of moisture northward
from the Gulf of Mexico and western Atlantic into our area.
Dewpoints will increase into the 60s on Friday and there will be
a small chance for a shower and/or storm to develop over our
southern counties. This threat for showers/storms will then
expand northward Saturday through Monday. Generally kept with
the blended model guidance for the weekend forecast to wash out
any model differences regarding how fast the moisture returns
and the track of the responsible storm system which develops
over the Gulf. This results in chance PoPs throughout the
weekend with highs in the 80s Friday and Saturday, dropping to
the 70s to near 80 on Monday.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
As of 145 PM Monday...

A warm front will lift through today with showers and
thunderstorms. Very tough to time these out to any specific
terminal so went with general vicinity mention right now and
expect amendments will be needed as cells approach different
sites. Coverage low enough to let this fall off overnight, but
still expect some echos on radar overnight. Ahead of a cold
front, expect more showers and storms on Tuesday.

Any storms will be capable of brief restrictions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and restrictions with convection
could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z TUESDAY...
Brief periods of IFR possible in showers and storms into Tuesday
night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/30
NEAR TERM...MZ/MPK
SHORT TERM...ABE
LONG TERM...ABE/30
AVIATION...MZ
Hazardous weather outlook, May 21, 3:20 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
420 PM EDT Mon May 21 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-222030-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
420 PM EDT Mon May 21 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

An isolated severe thunderstorm will be possible early this evening.
Damaging winds and large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ABE

In the hours before

Local storm report, May 21, 3:40 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
440 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     3 SW WALTON             38.61N  81.44W
05/21/2018                   ROANE              WV   911 CALL CENTER

            TREES DOWN ON AMBLER ROAD AND ON 119 NEAR AMBLER ROAD
            INTERSECTION.

&&

EVENT NUMBER RLX1800018

ABE
Local storm report, May 21, 4:19 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
519 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       FLEMING                 39.39N  81.61W
05/21/2018  M1.72 INCH       WASHINGTON         OH   COCORAHS

&&

EVENT NUMBER RLX1800019

ABE
Special weather statement, May 21, 4:24 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
524 PM EDT MON MAY 21 2018

WVZ018-028-029-212215-
Calhoun-Gilmer-Braxton-
524 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...
SOUTHWESTERN GILMER AND NORTHWESTERN BRAXTON COUNTIES...

At 523 PM EDT, a strong thunderstorm was located near Arnoldsburg, or
10 miles south of Grantsville, moving northeast at 15 mph.

Locations impacted include...
Arnoldsburg, Cedar Creek State Park, Shock, Exchange, Millstone,
Orma, Rosedale, Nicut, Stumptown, Cedarville and Normantown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3869 8109 3876 8117 3894 8092 3876 8071
TIME...MOT...LOC 2123Z 238DEG 15KT 3877 8105

08
Local storm report, May 21, 4:38 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
538 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       WILLIAMSTOWN            39.40N  81.45W
05/21/2018  M2.24 INCH       WOOD               WV   MESONET

            AUTOMATED GAUGE WSTW2 RECORDED 0.59 INCHES IN 10
            MINUTES ENDING 415 PM WITH 2.24 INCHES TOTAL ENDING 445
            PM.

&&

EVENT NUMBER RLX1800020

ABE
Local storm report, May 21, 4:44 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
544 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       ODD                     37.59N  81.19W
05/21/2018  M2.21 INCH       RALEIGH            WV   MESONET

            AUTOMATED GAUGE ODDW2 RECORDED 2.08 INCHES OF RAIN IN 2
            HOURS ENDING AT 300 PM WITH A STORM TOTAL OF 2.21
            INCHES.

&&

EVENT NUMBER RLX1800021

ABE
Special weather statement, May 21, 5:10 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
610 PM EDT MON MAY 21 2018

WVZ019-020-029>031-212300-
Doddridge-Harrison-Ritchie-Lewis-Gilmer-
610 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RITCHIE...
DODDRIDGE...NORTHEASTERN GILMER...LEWIS AND HARRISON COUNTIES...

At 610 PM EDT, a strong thunderstorm was located 9 miles north of
Glenville, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Clarksburg, Weston, Bridgeport, Stonewood, Nutter Fort, Salem,
Lumberport, West Union, Anmoore, Jackson Mill, Stonewall Jackson,
West Milford, Lost Creek, Jane Lew, Auburn, Wolf Summit, Newberne,
Alum Bridge, Center Point and Sedalia.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 91 and 123.
 Route 50 in West Virginia between mile markers 52 and 82.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3931 8020 3928 8020 3896 8037 3896 8089
      3914 8093 3945 8063 3945 8061 3944 8060
      3945 8058 3943 8058 3944 8056 3943 8054
      3944 8051 3945 8051
TIME...MOT...LOC 2210Z 259DEG 20KT 3907 8082

08

The radar

The Jackson,KY radar (KJKL), 102 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greenup

When
May 21, 5:45 PM EST
Where
Greenup County, 1.48 mi NNE of Oldtown
Measured
0.88 in hail
Reported by
Public
Coordinates
38.450, -82.890

Thunderstorm Wind, Greenup

When
May 21, 5:45 PM EST
Where
Greenup County, 0.69 mi N of Oldtown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.440, -82.900

Two trees were blown down along Route 1 near Oldtown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745890, 745891.